Kentucky, 2013

Flash Flooding in Kentucky, September 3, 2013

September 3, 2013 · NWS JKL · 4 events in 2 counties and zones

Strong thunderstorms moving along the Tennessee border dumped heavy rain that lead to flash flooding in Whitley and Bell counties on September 3, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Strong thunderstorms moving along the Tennessee border dumped heavy rain that lead to flash flooding in Whitley and Bell counties on September 3, 2013.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Sep 2, 11:19 PM EST, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 2, 11:19 PM EST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1219 AM EDT TUE SEP 3 2013

.UPDATE...
ISSUED AT 1218 AM EDT TUE SEP 3 2013

LINE OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ALONG THE FAR
SOUTHERN AND EASTERN RELMS OF THE CWA. WITH A FEW MORE SHOWERS
DEVELOPING BEHIND MAIN LINE...WENT AHEAD AND ADDED IN A FEW MORE
HOURS OF SCT AND ISOLATED POPS BEHIND THE INITIAL LINE OF HIGHER
POPS. STILL EXPECT MUCH OF THE REGION TO BE CLEAR OVER THE NEXT 2 TO
3 HOURS. ALSO LOADED IN LATEST TEMPERATURE AND WIND OBSERVATIONS TO
MAKE SURE ONGOING FORECAST WAS MATCHING UP WELL WITH CURRENT
CONDITIONS.

UPDATE ISSUED AT 605 PM EDT MON SEP 2 2013

UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL
TRENDS. INCREASED THE CHANCES OF PRECIPITATION 10-20 PERCENT BASED
ON WHAT WAS SHOWING UP ON THE RADAR AND THE OUTPUT FROM THE RAPID
REFRESH MODEL. ALSO HAVE THE PRECIPITATION ENDING TONIGHT AND NOT
EXTEND INTO TUESDAY. THE NAM BUFR WAS SHOWING A DECREASE IN MID LEVEL
MOISTURE AND INCREASED CAPPING STARTING TO OCCUR OVER THE NEXT FEW
HOURS. THIS SHOULD HELP THE LOW THE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS BY 8 PM. THE REST OF THE FORECAST IS ON TRACK.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 338 PM EDT MON SEP 2 2013

ISOLATED SHOWERS AND THUNDERSTORMS WERE AFFECTING THE AREA AT MID
AFTERNOON. THEY WERE INCREASING IN COVERAGE ALONG A LINE FROM
LOUISVILLE KY TO ZANESVILLE OH...ALONG AND AHEAD OF A COLD FRONT.
HAVE FOLLOWED THE FORECAST OF THE HRRR MODEL THROUGH THIS EVENING...
SHOWING THE GREATEST CONCENTRATION OF CONVECTION ALONG AND JUST AHEAD
OF THE COLD FRONT AS IT MOVES SE...WITH A BIT OF A DROP OFF IN
ACTIVITY AFTER NIGHTFALL. THIS PLACES HIGHEST POPS IN OUR NW COUNTIES
DURING THE LATE AFTERNOON AND EARLY EVENING. HAVE KEPT THEM IN THE
HIGH CHANCE RANGE THERE...AND USED POPS LOWER IN THE CHANCE RANGE
DURING THE NIGHT AS THE FRONT MOVES FURTHER SE. A FEW STRAGGLING
SHOWERS COULD BE LINGERING NEAR THE VA BORDER ON TUESDAY MORNING AS
THE FRONT LEAVES. HIGH PRESSURE BUILDING IN FROM THE NW BEHIND THE
FRONT WILL BRING IN A DRIER AIR MASS...WITH SKIES BECOMING MOSTLY
CLEAR FROM NW TO SE LATE TONIGHT AND TUESDAY AND PERSISTING THROUGH
TUESDAY NIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 338 PM EDT MON SEP 2 2013

THE UPPER LEVEL PATTERN WILL START OFF AMPLIFIED WITH A LARGE RIDGE
CENTERED ACROSS THE ROCKIES...AN UPPER LOW CENTERED OFF THE PACIFIC
NORTHWEST COAST...AND DEEP TROUGHING EXTENDED FROM EASTERN CANADA
DOWN THROUGH NEW ENGLAND. THE MODELS ARE IN GOOD AGREEMENT...WITH A
GRADUAL DAMPENING TO TAKE PLACE IN GENERAL ACROSS THE WESTERN HALF
OF THE CONUS AS THE PACIFIC NORTHWEST UPPER LOW ADVANCES EAST ON THE
NORTHERN PERIPHERY OF THE RIDGE...WEAKENING BOTH FEATURES IN THE
PROCESS. THE TROUGHING TO THE EAST WILL BE SLOWER TO PULL OUT UNTIL
THE ROCKIES RIDGE SLIDES EAST INTO THE MISSISSIPPI VALLEY BY THE END
OF THE WEEK AND INTO EARLY NEXT WEEK.

ALL OF THIS WILL RESULT IN AN EXTENDED PERIOD OF GENERALLY DRY
WEATHER ACROSS EASTERN KENTUCKY...WITH SURFACE HIGH PRESSURE
REMAINING PARKED ACROSS THE AREA THROUGH FRIDAY...BEFORE IT BECOMES
MORE CONGEALED OFF OF THE THE EASTERN SEABOARD FOR THE WEEKEND AND
EARLY NEXT WEEK. ENOUGH MOISTURE MAY THEN RETURN TO JUSTIFY HANGING
ONTO SOME SLIGHT CHANCE POPS ALONG THE SOUTHEAST TERRAIN SATURDAY
THROUGH MONDAY.

FOR TEMPERATURES...LOWS WILL START OUT IN THE 50S THROUGH THE END OF
THE WORK WEEK...WITH HIGHS MAINLY IN THE LOW TO MID 80S. WARMER AND
MORE HUMID AIR WILL THEN GRADUALLY INCREASE ACROSS THE
AREA...ALTHOUGH PEAK DEW POINTS IN THE AFTERNOON LOOK TO HOLD IN THE
LOW TO MID 60S...SO NOT AS BALMY AS WHAT WE HAVE BEEN ACCUSTOMED TO
OVER THE PAST SEVERAL DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 605 PM EDT MON SEP 2 2013

LOCALIZED MVFR POSSIBLE WITH SHOWERS AND THUNDERSTORMS MOVING ACROSS
THE AREA AHEAD OF AND ALONG WITH THE FRONT. SOME TEMPO IFR IS ALSO
POSSIBLE WITH THE HEAVIEST OF THE STORMS. SHOWERS WILL DIE OUT
OVERNIGHT AFTER A COLD FRONT PASSES. THE GREATEST UNCERTAINTY IS WITH
THE FOG DEVELOPMENT TONIGHT. THERE IS SOME DRY AIR BEHIND THE
FRONT...HOWEVER THE ATMOSPHERE MAY BE ABLE TO DECOUPLE BEFORE THE DRY
AIR MIXES DOWN TO THE SURFACE. ANOTHER VARIABLE IS HOW MUCH RAIN IS
GOING TO FALL AS THE FRONT PASSES. THE MORE RAIN...THE GREATER THE
CHANCE FOR SEEING SOME VFR. WILL BE STAYING WITH MVFR WITH THE
PASSING SHOWERS AND NEAR DAWN WITH THE MIST. AFTER 13Z...IT SHOULD BE
VFR FOR QUITE A WHILE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JMW
SHORT TERM...HAL
LONG TERM...GEOGERIAN
AVIATION...JJ
Hazardous weather outlook, Sep 2, 3:20 PM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
420 PM EDT MON SEP 2 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
420 PM EDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE. SOME OF THE STORMS COULD PRODUCE
STRONG WIND GUSTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

AFTERNOON THUNDERSTORMS WILL BE POSSIBLE NEAR THE VIRGINIA DURING
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL

In the hours before

Special weather statement, Sep 2, 9:10 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1010 PM EDT MON SEP 2 2013

KYZ110-120-030300-
PIKE-FLOYD-
1010 PM EDT MON SEP 2 2013

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1100 PM EDT MONDAY EVENING...

   SOUTHWESTERN PIKE AND
   SOUTHEASTERN FLOYD.

AT 1010 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MCDOWELL...OR
12 MILES WEST OF PIKEVILLE...MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...HI HAT AROUND
1015 PM EDT...CRAYNOR AROUND 1020 PM EDT...BEAVER AROUND 1025 PM
EDT...GALVESTON AROUND 1030 PM EDT...MYRA AROUND 1040 PM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

JACOBSON
Special weather statement, Sep 2, 9:16 PM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1016 PM EDT MON SEP 2 2013

KYZ080-085>087-116-030245-
WHITLEY-LAUREL-KNOX-BELL-CLAY-
1016 PM EDT MON SEP 2 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1045 PM EDT MONDAY EVENING...

   KNOX...
   WHITLEY...
   BELL...
   SOUTHERN CLAY AND
   SOUTHERN LAUREL.

AT 1017 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM LIPPS TO HUXLEY...OR ALONG A LINE EXTENDING FROM 9
MILES SOUTHEAST OF MANCHESTER TO 17 MILES NORTHWEST OF
WILLIAMSBURG...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...ASHERS FORK
AROUND 1025 PM EDT...JARVIS AROUND 1030 PM EDT...QUEENDALE AROUND
1035 PM EDT...GARDNER AROUND 1040 PM EDT...SCALF AROUND 1045 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

JACOBSON
Special weather statement, Sep 2, 10:25 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1125 PM EDT MON SEP 2 2013

KYZ085>088-110-113-115-117-118-120-030400-
WHITLEY-KNOTT-KNOX-LESLIE-LETCHER-PERRY-PIKE-BELL-FLOYD-HARLAN-
1125 PM EDT MON SEP 2 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH MIDNIGHT EDT TUESDAY MORNING...

   EXTREME SOUTHEASTERN KNOTT...
   SOUTH CENTRAL KNOX...
   EXTREME SOUTH CENTRAL LESLIE...
   LETCHER...
   EXTREME SOUTHEASTERN PERRY...
   EXTREME SOUTHWESTERN PIKE...
   EXTREME EAST CENTRAL WHITLEY...
   BELL...
   EXTREME SOUTH CENTRAL FLOYD AND
   HARLAN.

AT 1125 PM EDT...SHOWERS AND STRONG THUNDERSTORMS WERE LOCATED ALONG
A LINE EXTENDING FROM MCROBERTS TO OVEN FORK TO SAND HILL TO ALVA TO
CHENOA...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF
WHITESBURG TO WHITESBURG TO 14 MILES SOUTHWEST OF WHITESBURG TO 8
MILES SOUTHWEST OF HARLAN TO 8 MILES NORTHWEST OF MIDDLESBORO...
MOVING EAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...STANFILL AROUND
1130 PM EDT...YANCEY AROUND 1135 PM EDT...RUTHERFORD AROUND 1140 PM
EDT...THREE POINT AROUND 1145 PM EDT...ROCK HOUSE AROUND 1150 PM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

RICHEY

The radar

The Knoxville radar (KMRX), 88 km away, was scanning. The volume nearest the first event began at 05:38 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
September 3, 12:40 AM EST to 1:40 AM EST
Where
Whitley County, 4 mi E of Williamsburg to 1.1 mi WNW of Julip
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.730, -84.098

Kentucky Hwy 92 was closed due to high water.

Flash Flood, Whitley

When
September 3, 12:40 AM EST to 1:40 AM EST
Where
Whitley County, 1.25 mi NW of Highland Park to 0.76 mi NNE of Williamsburg
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.763, -84.166

Highway 25W had about 10 inches of water flowing across it.

Flash Flood, Whitley

When
September 3, 12:40 AM EST to 1:40 AM EST
Where
Whitley County, 0.21 mi ENE of Verne to 1.25 mi SE of Verne
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.721, -84.066

Verne Rd was impassable due to high water.

Flash Flood, Bell

When
September 3, 12:40 AM EST to 1:40 AM EST
Where
Bell County, Frakes to 1.86 mi S of Frakes
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
36.630, -83.920

Numerous side roads were under water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472766, 472768, 472771, 472773.